Childhood Diseases

Posted by: Jane Janse van Rensburg | 2011-11-23



Hi, I have noted that when I give my child red medicines (i.e. Tenston Syrup, Strawberry Panado) and blue medicines she shows signs of hyperactivity. Which ingredient in these medications tend to make childrend ''hyperactive'' and overly energetic or is it an inverted reaction that my baby has to an ingredient? I know that I get sleepy from caffeine which is also an inverted reaction.


Expert's Reply



You have made an excellent observation. It is well known that certain red colourants/red food dyes in medicines or cold drinks or even in foods can cause hyperactive behaviour in some children. Blue food and medicine colourants are also known to have the same effect in some children. There are often red dyes mixed with the blue colours in some medicines with a blue colour. Your child should certainly avoid all foods, drinks, sweets and medicines with these colours.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.